Alert archive / Utah / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 31, NWS Salt Lake City, UT

August 18, 2000Davis County, Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 18, 2000, 4:45 PM MDT for Davis County, Salt Lake County, Utah. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 18, 2000, 4:45 PM MDT (22:45 UTC)
Expired
Aug 18, 2000, 5:30 PM MDT
In force
45 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Davis County, UT, Salt Lake County, UT

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:00 PM MDTHail 0.75Bountiful, UTA severe thunderstorm dropped 3/4 inch hail on the Bountiful bench.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

385 
WUUS55 KSLC 182243
SVRSLC
UTC011-035-182330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 PM MDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIS COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...BOUNTIFUL...FARMINGTON
  NORTHERN SALT LAKE COUNTY IN UTAH

* UNTIL 530 PM MDT

* AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER THE SOUTHERN END OF THE GREAT SALT LAKE 
MOVING MOVING NORTHEAST AT 20 MPH TOWARDS THE WASATCH FRONT.

A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS IN 
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.



LAT...LON 4091 11233 4073 11213 4080 11174 4109 11192

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:40 PM MDT, 5 minutes earlier.

Area forecast discussion, Aug 18, 4:40 PM MDT, 5 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
440 PM MDT FRI AUG 18 2000

SYNOPSIS...A DRIER AND MORE STABLE AIRMASS WILL BEGIN SPREADING INTO
WESTERN UTAH TONIGHT...THEN GRADUALLY WORK ACROSS MOST OF THE
REMAINDER OF THE STATE SATURDAY. THE AIRMASS WILL COOL DOWN A
BIT ON SUNDAY AND REMAIN DRY.

DISCUSSION...CONVECTION FIRED STRONGLY THIS AFTERNOON OVER ALL BUT
THE FAR SWRN CWA...AND A FEW CELLS COULD STILL DEVELOP THERE
LATER THIS EVENING. DRYING IS OCCURRING ALONG THE NV BORDER AND THIS
WILL BE SPREADING INTO THE CWA OVERNIGHT. EXPECT MOST OF THE
CONVECTION TO BE DIURNAL IN NATURE, HOWEVER, IT APPEARS THERE MAY BE
ANOTHER UPSTREAM SHORT WAVE THAT COULD KEEP A FEW CELLS GOING
PAST MIDNIGHT. THE AMOUNT AND COVERAGE OF PCPN TODAY MAKES ME LEERY
OF HOW MUCH DRYING WILL ACTUALLY OCCUR TOMORROW...ALTHOUGH IT WILL
BE HARD TO KEEP THE DRIER AIRMASS AT BAY FOR LONG ONCE THE
OFFSHORE TROF STARTS TO MOVE INLAND OVER THE PACIFIC NORTHWEST.
AS THIS TROF PASSES BY TO OUR N...WE SHOULD COOL DOWN AND STAY DRY
THROUGH SUN. MRF THEN REBUILDS THE RIDGE AND SENDS MOISTURE RAPIDLY
BACK INTO THE CWA...THE S ON MON AND AREA-WIDE BY TUE...REMAINING
THRU WED. HAVE WORDED EXTENDED ACCORDINGLY.

SLC 6-00  CDC 2000  WILENSKY

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:48 PM MDTSevere Thunderstorm WarningSLCTooele57 min
Aug 18, 3:10 PM MDTSevere Thunderstorm WarningSLCMillard50 min

Nearby

Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.